Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Brownsville, TX

June 24, 2004Kenedy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 24, 2004, 10:19 PM CDT for Kenedy County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 10:19 PM CDT (03:19 UTC)
Expired
Jun 24, 2004, 11:15 PM CDT
In force
56 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 62 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2336 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS54 KBRO 250319
SVRBRO
TXC261-250415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1018 PM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KENEDY COUNTY IN DEEP SOUTH TEXAS

* UNTIL 1115 PM CDT

* AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM  THIS STORM WAS LOCATED 11 MILES NORTHEAST OF
  PREMONT...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARITA BY 1110 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2752 9791 2743 9809 2709 9792 2720 9768

$$

PHILO/MIC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:10 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 24, 8:10 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
810 PM CDT THU JUN 24 2004

.1ST PD...BRO AND HRL TO 94...MFE 93 TDY...AS MOSTLY CLOUDY SKIES
PREVAILED. ISOLATED SHRAS DEVELOPED OVR COASTAL WILLACY AND CAMERON
BY LATE PM...AND WERE SHORT-LIVED. CURRENT KBRO DOPPLER PPINE OVR
DEEP S TX...WITH RECOGNITION OF SHRAS SW OF VLY IN ADJ MEX.

SHRAS AND TSRAS WILL BE POSSIBLE FOR THE NEXT SEVERAL DAYS AS NRN
CONUS HAS A BLOCKED UPR FLOW PATTERN ALLOWING UPPER TROUGH TO
DEVELOP AND ENTRENCH ITSELF IN CENTRAL TX. MSTR AND ENERGY WILL BE
AVAILABLE FOR HVY RAFL...WITH CURRENT ETA RUN MOST AGGRESSIVE WITH
SHRTWV ENERGY PASSING THRU THE BASE OF THE UPPER TROF LATE
FRI...AIDING IN THE LIFTING PROCESS AND RESOLVING 1/4 TO 1/2 INCH
TOTALS WITH ISOLATED 1 TO 2 INCH TOTALS LATE FRI. SIMILAR RAFL CAN
BE XPCTD SAT AM...AS AVAILABLE ENERGY ROTATES THRU THE REGION...WITH
GFS IN AGREEMENT WITH RAFL CHCS...BUT LOCATING HIER ISOHYETS MORE NE
INTO CRP CWA. GOOD UPR LVL DIFFLUENCE WILL ENCOURAGE SHRAS/TSRAS SAT
THRU TUE.

WILL DROP POPS A CAT IN AGREEMENT WITH RUC AND CURRENT RADAR
TRENDS...ANTICIPATING REAL CONVECTION BY FRI PM.
&&

PREVIOUS DISCUSSION FOLLOWS:

.SHORT TERM...THE LATEST KBRO VWP INDICATES THAT THE CURRENT CONV
OVER THE DEEP SOUTH TX REGION IS BEING SUPPRESSED SOMEWHAT BY A S-SW
FLOW EVIDENT UP TO AROUND 12 KFT.  THIS FLOW IS ADVECTING IN SOME
DRIER AND MORE STABLE DOWNSLOPING FLOW OFF OF THE HIGHER TERRAIN IN
NE MEX.  ACCORDINGLY THE CURRENT CONV IS CONFINED TO OVER THE LAGUNA
MADRE AND PADRE ISLAND WITH A FEW ISOLD SHOWERS MOVING OVER EASTERN
HIDALGO COUNTY.  LAPS LI FIELDS SHOWS THAT THE ATMS HAS DESTABILIZED
SOMEWHAT OVER THE AREA.  THE CURRENT CONV OVER THE AREA APPEARS TO
BE MORE DIURNALLY DRIVEN AS ETA AND GFS FIELDS SHOWS THE BEST PVA
LOCATED FURTHER NE ALONG THE CRP AND HGX CWAS.  BOTH THE ETA AND GFS
DIMINISH THE MEAN RH FIELDS OVER THE BRO CWA OVERNIGHT AND THIS WILL
COMBINE WITH THE LOSS OF THE AFTERNOON HEATING TO ALLOW THE CURRENT
CONV TO WEAKEN SOMEWHAT LATER TONIGHT.  THIS APPEARS TO BE ONLY A
TEMPORARY BREAK IN THE ACTION AS ANOTHER 5H SHORT WAVE POSITIONED
OVER WEST TX DROPS SE AND RE-ENTRENCHES THE OVERALL 5H TROUGH
POSITION OVER CENTRAL AND EASTERN TX.  OVERALL MEAN RH LEVELS
REBOUND ALSO ON FRI AND PERSISTS IN SAT ACROSS THE CWA WHICH WILL
INTERACT WITH THE APPROACHING SHORT WAVE TO SPARK OFF ANOTHER ROUND
OF MAINLY AFTERNOON AND EVENING CONV.  SINCE THE CURRENT CONV HAS
BEEN FAIRLY FAST MOVING AND SHORT LIVED...WILL CANCEL THE FFA FOR
THE EASTERN PORTIONS OF THE BRO CWA.  HOWEVER...THE SATURATED NATURE
OF THE SOIL CONDITIONS AROUND THE REGION WILL LIKELY REQUIRE
ADDITIONAL WATCHES/WARNINGS LATER THIS WEEKEND AS CONV POTENTIAL
INCREASES.

OVERALL FORECAST WORDING LOOKS OK WITH ONLY MINOR CHANGES NEEDED
ATTM.

MAV AND MET TEMPS ARE IN REASONABLE AGREEMENT IN THE SHORT TERM AND
WILL NOT DEVIATE TOO MUCH FROM THEM.  IF ANYTHING...WILL LIKELY GO A
LITTLE BELOW GUIDANCE AS CLD COVER AND CONV WILL LIKELY HOLD THE
HIGH TEMPS DOWN A BIT.
&&

.LONG TERM...GFS AND ECMWF BOTH SHOW THE 5H TROFING THAT HAS BEEN
NEARLY STATIONARY OVER TX AND THE WESTERN GULF IS REPLACED BY 5H
RIDGING WHICH BUILDS OVER THE GULF OF MEX FROM THE ATLANTIC WHICH
WILL TEND TO DRY OUT THE ATMS AROUND THE REGION AND WILL ACCORDINGLY
WILL DIMINISH CONV CHCS SOMEWHAT.  THE GFS IS SLOWER AND HOLDS THE
MEAN RH VALUES INTO THE 4TH OF JULY HOLIDAY WHILE THE ECMWF IS MORE
AGGRESSIVE IN ITS DRYING TREND. WILL GO WITH A COMPROMISE BETWEEN
THE TWO MODELS FOR POPS.  THE BUILDING 5H RIDGE OVER THE REGION WILL
MAINTAIN TEMPS NEAR TO ABOVE CLIMO.
&&

.MARINE...AT 6PM BUOY020 REPORTED AN EAST WIND AROUND 7KTS WITH SEAS
DOWN TO 3.3 FT. ALL CONVECTION HAS MADE ITS EXODUS TO THE EAST
NOW...WITH ECHO-FREE GULF WATERS. ABUNDANT MOISTURE IN CONJUNCTION
WITH A SERIES OF UPPER LEVEL DISTURBANCES WILL CULMINATE IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE ADJ GULF
WATERS IN A WEAK TO MODERATE ONSHORE FLOW THROUGH EARLY NEXT WEEK.
&&

.AVIATION...VFR OCCASIONAL MVFR CONDITIONS IN ANY SHOWERS OR
THUNDERSTORMS WILL CONTINUE THROUGH THE NEXT 24 HOURS WITH TEMPO IFR
CONDITIONS TONIGHT.  WINDS WILL CONTINUE LIGHT TO MODERATE FROM THE
SOUTHEAST DURING THE PERIOD.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...58
MARINE/AVIATION/MESO...MIC

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jun 24, 9:20 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
920 PM CDT THU JUN 24 2004

TXZ248>257-242300-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
920 PM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS WITH HEAVY RAINS MAY MOVE INTO THE COUNTIES OF
JIM HOGG...BROOKS AND KENEDY THIS EVENING...WITH RAINFALL TOTALS OF
1 TO 2 INCHES POSSIBLE. ALTHOUGH SHOWERS AND THUNDERSTORMS ARE NOT
EXPECTED TO BE WIDESPREAD OR NUMEROUS OVERNIGHT...ANY THUNDERSTORM
DEVELOPING IN OUR CURRENT AIRMASS HAS THE POTENTIAL OF PRODUCING
HEAVY RAINFALL OVER OUR SATURATED GROUND. FLASH FLOODING IS POSSIBLE
MAINLY NORTH THROUGH SUNRISE FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE LIKELY FOR THIS WEEKEND...WITH FLASH
FLOODING A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS ANTICIPATED FOR RAINFALL REPORTS.
EMERGENCY MANAGERS ARE ASKED TO MONITOR WEATHER CONDITIONS CLOSELY
THIS WEEKEND AND EARLY NEXT WEEK AS FLOODING RAINS COULD POSE A
DANGER FOR DEEP SOUTH TEXAS.

PHILO

In the hours before

Special weather statement, Jun 24, 9:37 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
937 PM CDT THU JUN 24 2004

GMZ130-155-TXZ249>251-250315-
BROOKS-COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
JIM HOGG-KENEDY-LAGUNA MADRE-
937 PM CDT THU JUN 24 2004

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL ARE APPROACHING THE
NORTHERN COUNTIES OF DEEP SOUTH TEXAS AND THE ADJACENT LAGUNA
MADRE...

A AREA OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL CONTINUES TO
DRIFT SOUTHEAST TOWARD THE NORTHERN AREAS OF JIM HOGG...BROOKS
AND KENEDY COUNTIES. THESE STORMS HAVE A HISTORY OF PRODUCING
PENNY SIZE HAIL AND VERY HEAVY RAINFALL IN DUVAL AND JIM WELLS
COUNTIES.

RESIDENTS ALONG THE NORTHERN TIER OF DEEP SOUTH TEXAS...
ESPECIALLY IN HEBBRONVILLE....FALFURRIAS AND SARITA...SHOULD
BE ALERT TO THE POSSIBILITY OF SEVERE THUNDERSTORMS AND
FLOODING RAINS DURING THE NEXT TWO HOURS. ALSO...MARINERS ON THE
KENEDY COUNTY PORTION OF THE LAGUNA MADRE AND ADJACENT NEARSHORE
GULF SHOULD PREPARE FOR THE CHANCE OF GUSTY WINDS AS THESE
STORMS COLLAPSE NEAR THE COAST AND SEND OUTFLOWS OVER THE
WATERS. RESIDENTS OF THE NORTHERN PORTION OF THE RIO GRANDE VALLEY
SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND
POSSIBLE WARNINGS. BE READY TO ACT IF THREATENING WEATHER
APPROACHES YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO OR
YOUR LOCAL CABLE OUTLET...FOR THE LATEST WEATHER INFORMATION. PHILO

PHILO
Special weather statement, Jun 24, 9:37 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
937 PM CDT THU JUN 24 2004

GMZ130-155-TXZ249>251-250315-
BROOKS-COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
JIM HOGG-KENEDY-LAGUNA MADRE-
937 PM CDT THU JUN 24 2004

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL ARE APPROACHING THE
NORTHERN COUNTIES OF DEEP SOUTH TEXAS AND THE ADJACENT LAGUNA
MADRE...

AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL CONTINUES TO
DRIFT SOUTHEAST TOWARD THE NORTHERN AREAS OF JIM HOGG...BROOKS
AND KENEDY COUNTIES. THESE STORMS HAVE A HISTORY OF PRODUCING
PENNY SIZE HAIL AND VERY HEAVY RAINFALL IN DUVAL AND JIM WELLS
COUNTIES.

RESIDENTS ALONG THE NORTHERN TIER OF DEEP SOUTH TEXAS...
ESPECIALLY IN HEBBRONVILLE....FALFURRIAS AND SARITA...SHOULD
BE ALERT TO THE POSSIBILITY OF SEVERE THUNDERSTORMS AND
FLOODING RAINS DURING THE NEXT TWO HOURS. ALSO...MARINERS ON THE
KENEDY COUNTY PORTION OF THE LAGUNA MADRE AND ADJACENT NEARSHORE
GULF SHOULD PREPARE FOR THE CHANCE OF GUSTY WINDS AS THESE
STORMS COLLAPSE NEAR THE COAST AND SEND OUTFLOWS OVER THE
WATERS. RESIDENTS OF THE NORTHERN PORTION OF THE RIO GRANDE VALLEY
SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND
POSSIBLE WARNINGS. BE READY TO ACT IF THREATENING WEATHER
APPROACHES YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO OR
YOUR LOCAL CABLE OUTLET...FOR THE LATEST WEATHER INFORMATION. PHILO

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:02 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg43 min
Jun 24, 10:32 PM CDTSevere Thunderstorm WarningBROBrooks43 min
Jun 25, 4:29 PM CDTFlash Flood WarningBROJim Hogg2 hr
Jun 25, 5:01 PM CDTSevere Thunderstorm WarningBROJim Hogg44 min
Jun 25, 5:14 PM CDTFlash Flood WarningBROZapata3 hr
Jun 25, 5:47 PM CDTFlash Flood WarningBROBrooks3 hr
Jun 25, 5:55 PM CDTSevere Thunderstorm WarningBROJim Hogg65 min
Jun 25, 6:13 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata47 min
Jun 25, 6:30 PM CDTFlash Flood WarningBROJim Hogg3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.